Texas, 2016

Flash Flooding and Hail in Texas, May 17 to 18, 2016

May 17 to 18, 2016 · NWS EWX · 31 events in 8 counties and zones

An upper level low moved out of the southern Rockies bringing a cold front through Texas. This front moved into a moist, unstable airmass and formed thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level low moved out of the southern Rockies bringing a cold front through Texas. This front moved into a moist, unstable airmass and formed thunderstorms. Some of these storms produced large hail, damaging wind gusts, and heavy rain that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 17, 5:55 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, May 17, 5:55 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
655 PM CDT TUE MAY 17 2016

.AVIATION...
SAT is the last airport at MVFR. Still think they will lift
shortly as SSF is VFR. A line of thunderstorms is moving down from
the north. Think this convection will move into DRT by around 03z
and the I-35 airports by around 06z. Convection will drop category
to MVFR. CIGs will drop to IFR by around 10z or 12z. Improvement
to MVFR by around noon Wednesday.

&&

.PREV DISCUSSION... /ISSUED 616 PM CDT TUE MAY 17 2016/

MESOSCALE UPDATE...
Severe weather prospects continue to evolve through the late
afternoon and evening hours. Firstly, an outflow boundary has
progressed into the southern border of the CWA, which is farther
than originally anticipated. As a result...surface winds have been
light and out of the northeast generally with a turning to a more
easterly or slightly southeasterly as you approach the western
zones/areas. While instability is more than sufficient in the
Maverick/Zavala/Dimmit county area, the outflow boundary is south
of there and providing the focused surface based lifting in the
south.

Farther north, the Mexican supercell that has been going strong
for the last few hours has produced a vast anvil overhang over
the Rio Grande Plains which has limited surface temps even further
from warming to the 89-90 degree convective temperatures in that
area. Think window of opportunity for convection along the Rio
Grande Plains is waning quickly as a result. Primary area of new
development this evening should stay south of the CWA with the
boundary.

Farther north, convection firing near a triple point in the
northwest corner of Val Verde should temporarily delay the
progression of the severe cluster around the Ozona area. Then the
most likely scenario is a southeast push as the storms
conglomerate and develop outflow. The main threats will continue
to be very large hail and will evolve into a wind threat as the
line evolves and begins pushing southeast. Also...lapse rates and
instability in the -10 to -20 degree range will be conducive for
very dangerous lightning activity this evening as well.

Timing for storms to enter the Plateau counties will be in the
next 1-2 hours, for the Hill Country, 2-4 hours, and the I-35
corridor, 4-7 hours.

PREV DISCUSSION... /ISSUED 339 PM CDT TUE MAY 17 2016/

SHORT TERM (Tonight through Wednesday Night)...
Concerns in the short term will be monitoring the potential for
strong to severe thunderstorms across portions of south central
Texas this afternoon and evening. The latest model data has
trended farther westward with the higher severe chances as this
area has been able to heat up quicker than points eastward. This
along with upper lift coming in from the southwest should keep the
higher threat for severe weather generally west of a Llano to
Hallettsville line this afternoon and evening. The main severe
weather concerns will be large hail along with damaging winds.
Some locally heavy rainfall is also possible and this may result
in localized flooding, especially in areas with saturated soils.
Severe weather concerns will decrease by very early Wednesday
morning as a cold front slips south into the coastal plains and
westward into the Rio Grande. Winds should quickly shift back to a
more southeasterly direction by Wednesday afternoon along the Rio
Grande and this should aid in developing showers and
thunderstorms across the higher terrain west of the Rio Grande.
Steering flow should send some of this activity into the Rio
Grande plains and southern Edwards Plateau during the afternoon
and evening hours. We expect some of this activity to be severe,
especially during the late afternoon and evening hours. Large hail
and damaging winds will be the main concern, although locally
backed winds in the low-levels could increase the tornado threat
along the Rio Grande plains. By late Wednesday night, MCS
development is expected to take place over west Texas into the
Edwards Plateau.

LONG TERM (Thursday through Tuesday)...
The above mentioned MCS is expected to move eastward across west
central Texas into portions of the Hill Country on Thursday. For
now, it appears the models have shifted the better chance for
rainfall into areas along and east of the I-10 corridor. If the
MCS gets organized as expected, we could see a damaging wind
and hail concern. Locally heavy rainfall will definitely be a
concern with this system late Wednesday into Thursday. Rainfall
totals in some areas (mainly along and east of I-10) could reach
4 to 5 inches through Thursday. The MCS is then expected to move
east of the region by late Thursday evening.

Rain chances drop significantly on Friday as an upper level
trough axis translates east into the lower Mississippi river
valley. High pressure in the mid and upper levels will build
across Texas behind the departing trough. This should bring mostly
dry conditions Friday and Saturday, but we could still see some
isolated showers and thunderstorms develop in response to peak
heating and subtle upper disturbances in the southwesterly flow
aloft. On Sunday, the medium range models agree in showing the mid
and upper level ridge moving east of Texas as an upper trough
slowly deepens over the western U.S. Again, we can't completely
rule out some additional rainfall chances into early next week,
but we'll keep rain chances low at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              65  78  65  78  67 /  60  40  50  80  50
Austin Bergstrom Intl Airport  66  79  65  78  66 /  60  40  50  80  60
New Braunfels Muni Airport     67  79  66  79  66 /  60  40  50  80  50
Burnet Muni Airport            62  74  63  75  63 /  70  40  60  80  50
Del Rio Intl Airport           67  81  67  82  66 /  80  60  70  60  30
Georgetown Muni Airport        63  76  63  76  64 /  60  40  60  80  60
Hondo Muni Airport             68  81  67  80  66 /  80  40  60  70  40
San Marcos Muni Airport        66  79  65  78  66 /  60  40  50  80  50
La Grange - Fayette Regional   67  81  68  78  69 /  50  40  40  80  60
San Antonio Intl Airport       68  79  67  78  68 /  70  40  50  80  40
Stinson Muni Airport           69  82  68  81  68 /  70  40  50  80  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...05
Synoptic/Grids...TB3
Public Service/Data Collection...33
Hazardous weather outlook, May 17, 6:59 AM CST, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
759 AM CDT TUE MAY 17 2016

TXZ171>173-183>194-202>209-217>225-228-181300-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
759 AM CDT TUE MAY 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS AN ENHANCED RISK FOR SEVERE WEATHER TODAY ACROSS THE
HILL COUNTRY AND A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE
REMAINDER OF SOUTH CENTRAL TEXAS. SCATTERED STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND INTO TONIGHT ACROSS
SOUTH CENTRAL TEXAS. THE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WIND GUSTS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A MARGINAL RISK FOR SEVERE WEATHER WEDNESDAY ACROSS ALL
OF SOUTH CENTRAL TEXAS. PERIODS OF STRONG TO SEVERE THUNDERSTORMS
ARE POSSIBLE WEDNESDAY AND THURSDAY. THE MAIN THREATS WILL BE
LARGE HAIL AND DAMAGING WIND GUSTS. THERE WILL ALSO BE A THREAT
FOR ISOLATED HEAVY DOWNPOURS OVER THE NEXT SEVERAL DAYS WITH THE
STRONGER STORMS. ANY OF THESE ISOLATED HEAVY DOWNPOURS COULD
PRODUCE A QUICK 1 TO 3 INCHES OF RAINFALL. RAINFALL TOTALS THROUGH
THURSDAY COULD EXCEED 4 TO 5 INCHES IN SOME LOCAL AREAS. WITH THE
SOILS ACROSS SOUTH CENTRAL TEXAS BECOMING SATURATED...FLASH
FLOODING AND RIVER FLOODING WILL BECOME A THREAT WEDNESDAY INTO
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER OR FLOODING
REPORTS TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, May 17, 3:55 PM CST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
455 PM CDT TUE MAY 17 2016

TXZ228-172300-
DIMMIT TX-
455 PM CDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DIMMIT COUNTY UNTIL
600 PM CDT...

AT 454 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CATARINA...OR 21 MILES SOUTH OF BIG WELLS...MOVING NORTHEAST AT 5
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH AND TORRENTIAL RAINFALL
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CATARINA AND LIGHT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTH CENTRAL TEXAS.

LAT...LON 2848 9966 2845 9940 2836 9939 2820 9950
      2820 9973
TIME...MOT...LOC 2154Z 205DEG 5KT 2827 9962

MO
Special weather statement, May 17, 5:35 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
635 PM CDT TUE MAY 17 2016

TXZ183-180045-
VAL VERDE TX-
635 PM CDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAL VERDE COUNTY
UNTIL 745 PM CDT...

AT 634 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES EAST OF SONORA TO 8 MILES NORTHEAST OF
PANDALE. MOVEMENT WAS SOUTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
JUNO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTH CENTRAL TEXAS.

LAT...LON 3029 10070 3022 10070 3000 10135 3028 10158
TIME...MOT...LOC 2334Z 314DEG 8KT 3058 10054 3028 10145

MO
Special weather statement, May 17, 6:54 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
754 PM CDT TUE MAY 17 2016

TXZ184>186-188-180215-
REAL TX-GILLESPIE TX-EDWARDS TX-KERR TX-
754 PM CDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GILLESPIE...NORTHERN
KERR...NORTHEASTERN EDWARDS AND NORTHERN REAL COUNTIES UNTIL 915 PM
CDT...

AT 754 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR JUNCTION TO 16 MILES NORTH OF ROCKSPRINGS.
MOVEMENT WAS SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DOSS...KERR WILDLIFE MANAGEMENT AREA...HARPER...CHERRY SPRING...MOUNTAIN
HOME...TIVYDALE...US-377 NEAR THE KIMBLE-
EDWARDS COUNTY LINE...DEVILS SINKHOLE STATE NATURAL AREA...US-
83 NEAR THE KERR-KIMBLE COUNTY LINE...I-10 NEAR THE KIMBLE-
KERR COUNTY LINE AND THE INTERSECTION OF I-10 AND US 290.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTH CENTRAL TEXAS.

LAT...LON 3050 9899 3015 9896 2990 10016 3029 10025
      3029 9930 3050 9930
TIME...MOT...LOC 0054Z 332DEG 16KT 3051 9972 3025 10026

MO

The radar

The Austin/San Antonio radar (KEWX), 137 km away, was scanning. The volume nearest the first event began at 01:32 UTC.

Open the radar archive at this moment

Event by event

15 hail, 8 flash flood, 8 thunderstorm wind. Local standard time, as filed.

Hail, Gillespie

When
May 17, 7:34 PM CST
Where
Gillespie County, 2.76 mi N of Harper
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.340, -99.250

Hail, Kerr

When
May 17, 8:35 PM CST
Where
Kerr County, 1.79 mi E of Camp Scenic
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
30.120, -99.250

Hail, Kerr

When
May 17, 8:40 PM CST
Where
Kerr County, 0.6 mi W of Ingram
Measured
3 in hail
Reported by
Public
Coordinates
30.080, -99.240

Hail, Kerr

When
May 17, 8:45 PM CST
Where
Kerr County, 3.29 mi ENE of Ingram
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.100, -99.180

Hail, Kerr

When
May 17, 8:51 PM CST
Where
Kerr County, 3.51 mi N of Kerrville
Measured
2.5 in hail
Reported by
Public
Coordinates
30.100, -99.140

Hail, Kerr

When
May 17, 9:00 PM CST
Where
Kerr County, 4.19 mi N of Kerrville
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
30.110, -99.140

Hail, Kerr

When
May 17, 9:00 PM CST
Where
Kerr County, 0.6 mi W of Camp Scenic
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
30.120, -99.290

Hail, Medina

When
May 17, 9:11 PM CST
Where
Medina County, 4.98 mi NNE of Hondo Arpt
Measured
3 in hail
Reported by
Public
Coordinates
29.440, -99.160

Hail, Medina

When
May 17, 9:34 PM CST
Where
Medina County, 0.69 mi S of Quihi
Measured
1.5 in hail
Reported by
Public
Coordinates
29.390, -99.030

A thunderstorm produced ping pong ball size hail in Quihi.

Flash Flood, Bandera

When
May 17, 9:45 PM CST to May 18, 12:00 AM CST
Where
Bandera County, 4.55 mi N of Bandera Flying L Arp to 4.4 mi N of Bandera Flying L Arp
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.785, -99.036

Thunderstorms produced heavy rain that caused flash flooding closing several low water crossings around the county including Live Oak Ridge near Lower Mason Creek Rd.

Hail, Medina

When
May 17, 9:48 PM CST
Where
Medina County, 0.6 mi E of Dunlay
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
29.350, -98.990

Hail, Medina

When
May 17, 9:58 PM CST
Where
Medina County, 0.6 mi E of Castroville
Measured
1.75 in hail
Reported by
Public
Coordinates
29.350, -98.870

A thunderstorm produced golf ball size hail in Castroville.

Hail, Medina

When
May 17, 10:00 PM CST
Where
Medina County, 2.07 mi N of Noonan
Measured
3 in hail
Reported by
CoCoRaHS
Coordinates
29.300, -98.920

Hail, Medina

When
May 17, 10:04 PM CST
Where
Medina County, 2.41 mi W of Castroville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
29.350, -98.920

Hail, Medina

When
May 17, 10:15 PM CST
Where
Medina County, 2.4 mi NNE of Castroville Muni Arp
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.360, -98.830

Hail, Medina

When
May 17, 10:25 PM CST
Where
Medina County, 8.53 mi NW of Hondo Arpt
Measured
2 in hail
Reported by
Public
Coordinates
29.448, -99.290

A thunderstorm produced two inch hail near FM1796 and CR321 north of D'Hanis.

Thunderstorm Wind, Bexar

When
May 17, 10:40 PM CST
Where
Bexar County, 2.4 mi SSE of Von Ormy
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
29.290, -98.650

A thunderstorm produced wind gusts estimated at 60 mph that overturned a large fifth wheel travel trailer.

Thunderstorm Wind, Guadalupe

When
May 17, 10:55 PM CST
Where
Guadalupe County, 2.76 mi N of Cibolo Kardys Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
29.610, -98.250

A thunderstorm produced wind gusts estimated at 60 mph that knocked down some six inch diameter tree limbs.

Thunderstorm Wind, Bexar

When
May 17, 11:00 PM CST
Where
Bexar County, 2.53 mi ESE of Southton
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
29.263, -98.543

The Toyota manufacturing plant sustained major damage to several buildings. Unconfirmed microburst winds of an estimated 75 mph moved east across the facility grounds around midnight. Cost estimates of damage are unknown but water damage and wind damage to the plant was significant.

Thunderstorm Wind, Wilson

When
May 17, 11:15 PM CST
Where
Wilson County, 0.92 mi NE of Floresville
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
29.140, -98.160

A thunderstorm produced wind gusts estimated at 70 mph that snapped or uprooted numerous trees with some falling on cars. The wind also caused minor structural damage to some roofs and siding.

Flash Flood, Bexar

When
May 17, 11:35 PM CST to May 18, 2:30 AM CST
Where
Bexar County, 1.02 mi ENE of Wetmore to 0.97 mi E of Wetmore
Cause
Heavy Rain
Reported by
Local Official
Coordinates
29.574, -98.404

Thunderstorms produced heavy rain that caused flash flooding closing Stahl Rd. at Haymarket St. in northern San Antonio.

Thunderstorm Wind, Wilson

When
May 17, 11:45 PM CST
Where
Wilson County, 1.1 mi ENE of Calaveras
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.225, -98.253

A thunderstorm produced wind gusts estimated at 60 mph that knocked down power lines on FM775 between Hwy 181 and CR128.

Thunderstorm Wind, Wilson

When
May 17, 11:45 PM CST
Where
Wilson County, 3.3 mi SSW of Floresville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.090, -98.200

A thunderstorm produced wind gusts estimated at 60 mph near the junction of Hwy 97 and FM1344. Power outages were reported in Floresville.

Thunderstorm Wind, Wilson

When
May 17, 11:45 PM CST
Where
Wilson County, 0.6 mi E of Calaveras
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.220, -98.260

A thunderstorm produced wind gusts estimated at 60 mph that knocked down some large tree limbs on FM775 just west of Hwy 181. This storm also produced quarter size hail.

Thunderstorm Wind, Wilson

When
May 17, 11:45 PM CST
Where
Wilson County, 2.76 mi N of Labatt
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.240, -98.220

A thunderstorm produced wind gusts estimated at 80 mph that knocked down large tree limbs. This storm also produced quarter size hail. Storms on this day produced considerable crop damage in the county. The USDA Farm Service Agency reported nearly all crops planted in Wilson County sustained damage. The total effect on the crops in the county will not be known until the end of the growing season. Most damage was due to high winds blowing the plant to the ground or damaging it so much that the crop will be unharvestable.

Flash Flood, Comal

When
May 17, 11:45 PM CST to May 18, 2:30 AM CST
Where
Comal County, Dittlinger to 0.32 mi SSW of Solms
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
29.670, -98.180

Thunderstorms produced heavy rain that caused flash flooding sweeping a tractor trailer truck off of N. Solms Rd. just northwest of I-35 in New Braunfels. The truck driver was rescued by the New Braufels Fire Department.

Flash Flood, Bexar

When
May 17, 11:51 PM CST to May 18, 2:30 AM CST
Where
Bexar County, 1.19 mi NNE of Olmos Park to 1.1 mi NNE of Olmos Park
Cause
Heavy Rain
Reported by
Local Official
Coordinates
29.495, -98.441

Thunderstorms produced heavy rain that caused flash flooding closing N. Vandiver Rd. at Irvington in northern San Antonio.

Flash Flood, Bexar

When
May 17, 11:58 PM CST to May 18, 2:30 AM CST
Where
Bexar County, 2.99 mi SE of Wetmore to 2.9 mi SE of Wetmore
Cause
Heavy Rain
Reported by
Local Official
Coordinates
29.543, -98.382

Thunderstorms produced heavy rain that caused flash flooding closing N. Weidner Rd. at Schertz Rd. in northeastern San Antonio.

Flash Flood, Comal

When
May 18, 12:06 AM CST to 2:30 AM CST
Where
Comal County, 1.83 mi NW of Corbyn to 3.63 mi SSW of Smithson Vly
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.650, -98.270

Thunderstorms produced heavy rain that caused flash flooding closing several roads in southern and central parts of the county.

Flash Flood, Comal

When
May 18, 12:10 AM CST to 2:30 AM CST
Where
Comal County, 0.6 mi E of New Braunfels to 1.51 mi WNW of New Braunfels
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.700, -98.120

Thunderstorms produced heavy rain that caused flash flooding resulting in several high water rescues in New Braunfels.

Flash Flood, Guadalupe

When
May 18, 1:00 AM CST to 2:30 AM CST
Where
Guadalupe County, 2.07 mi N of Marlone to 1.94 mi N of Marlone
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.600, -98.150

Thunderstorms produced heavy rain that caused flash flooding resulting in a high water rescue in the 2500 block of Marion Rd.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634619, 634620, 634621, 634622, 634623, 634624, 634625, 634626, 634627, 635639, 634628, 634629, 634630, 634631, 634632, 634633, 635640, 635641, 639209, 637069, 637070, 637072, 637073, 637074, 637075, 637076, 637077, 637078, 637079, 637080, 637081.